Texas, 2015

Flash Flooding and Flood in Texas, October 31, 2015

October 31, 2015 · NWS LCH · 7 events in 4 counties and zones

Deep moisture moved into Southeast Texas from the gulf ahead of an approaching shortwave and cold front. Heavy rain fell across portions of the area that had just received several inches less than a week before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Deep moisture moved into Southeast Texas from the gulf ahead of an approaching shortwave and cold front. Heavy rain fell across portions of the area that had just received several inches less than a week before. The radar estimated a storm total of 10 to 20 inches over the week with some locations receiving almost one foot from this event alone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Oct 31, 4:40 AM CST, 35 minutes earlier.

Area forecast discussion, Oct 31, 4:40 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
540 AM CDT SAT OCT 31 2015

.DISCUSSION...
LATEST WATER VAPOR SATELLITE IMAGERY/UPPER AIR ANALYSIS SHOWED AN
ELONGATED POSITIVELY TILTED TROF STRETCHING FROM THE NORTHERN
PLAINS/UPPER MIDWEST SOUTHWARD TO NEAR THE SOUTHERN BAJA. TOW
DISTINCT SHORTWAVES/VORT MAXES ARE EVIDENT...ONE NEAR THE NORTH
DAKOTA/CANADIAN BORDER...AND THE OTHER EMBEDDED WITHIN THE BASE OF
THE TROF OVER NW MEXICO. DOWNSTREAM OF THE TROF AXIS...A 40-50KT
LLJ WAS NOTED ACROSS EAST TEXAS WRN LA...WHICH IS HELPING FUNNEL
RICH GULF MSTR INTO THE REGION...WHICH IS PROGGED TO BOOST PWATS
INTO THE 2 TO 2.5 INCH RANGE...EXCEEDING CLIMO NORMALS FOR THIS
TIME OF YEAR.

AT THE SFC...WARM FRONT IS EVIDENT IN SFC OBS AND RADAR IMAGERY
CURRENTLY LIFTING NORTH THROUGH CENTRAL LA...WITH AN UPSTREAM N-S
ORIENTED CDFNT NOTED OVER CENTRAL TX.

INITIAL ROUND OF SHOWERS AND EMBEDDED THUNDERSTORMS UNDERWAY
ACROSS EAST TEXAS AND WESTERN/CENTRAL LOUISIANA...FUELED BY THE
AFOREMENTIONED LLJ AND RESULTING WAA REGIME...AND SUBTLE IMPULSES
TRANSLATING THROUGH THE SW MID/UPPER LEVEL FLOW ALOFT. MOST
VIGOROUS CONVECTION THUS FAR OCCURRING OVER SOUTHEAST TEXAS...BUT
THAT IS EXPECTED TO CHANGE WITH THE NWD DEPARTURE OF THE WMFNT
ALLOWING FOR GREATER DESTABILIZATION TO OCCUR WITHIN A STRONGLY
SHEARED ENVIRONMENT. INSTABILITY IS PROGGED TO BE AN OVERALL
LIMITING FACTOR...ALONG WITH WINDS GRADUALLY VEERING WITH TIME
WITH THE APPROACH OF THE UPPER TROF. NONETHELESS...CONCUR WITH SPC
ASSESSMENT OF SVR POTENTIAL AND PLACEMENT OF ENTIRE AREA IN SLGT
RISK...WITH TORNADO/DAMAGING WINDS THE PRIMARY SEVERE WEATHER
HAZARDS. THE HIGH PWATS WILL ALSO RESULT IN CONVECTION BEING
VERY EFFICIENT AT RAIN PRODUCTION...WITH THUNDERSTORMS CAPABLE OF
EXTREME RAINFALL RATES.

CDFNT...AND ASSOCIATED N-S BAND OF CONVECTION OVER CENTRAL TX...IS
PROGGED TO CONTINUE EASTWARD TODAY...THOUGH HOW QUICKLY REMAINS A
BIT UNCERTAIN WITH MODELS OFFERING VARIOUS SOLUTIONS AS THE BASE
OF THE UPPER TROF OUT WEST BEGINS TO CUT OFF AS IT PIVOTS THROUGH
WEST TX AND NRN MEXICO...AND A FRONTAL WAVE OR TWO DEVELOP AND
LIFT NORTH ALONG THE BOUNDARY. BOTH OF THESE WOULD TEND TO SLOW
THE EASTWARD PROGRESSION.  A GENERAL CONSENSUS PUSHES THE BULK OF
THE RAINFALL OUT OF EAST TX AND WRN LA INTO CENTRAL/SOUTH
CENTRAL/SOUTHEAST LA THIS EVENING...WITH THE FORECAST BECOMING A
LITTLE MORE UNCERTAIN AFTER MIDNIGHT AS THERE IS MORE OF A SPLIT
IN THE GUIDANCE. HAVE HELD OF EXTENDING THE FFA BEYOND ITS
CURRENT END TIME OF 7 PM...AND WILL LET THE DAY CREW FURTHER
EVALUATE HOW THINGS EVOLVE TODAY.

RAINS MAY LINGER INTO SUNDAY AS WELL...ESPECIALLY OVER NORTHERN
AND EASTERN ZONES...BEFORE DRIER AIR FINALLY PUSHES IN SUNDAY
NIGHT INTO MONDAY.

REST OF THE WEEK LOOKS UNEVENTFUL...WITH GOOD RAIN CHANCES
RETURNING TOWARD NEXT WEEKEND AS ANOTHER UPPER TROF APPROACHES.

13

&&

.MARINE...
MODERATE AND GUSTY SOUTH WINDS WILL CONTINUE THIS MORNING AHEAD OF
AN APPROACHING COLD FRONT...WEAKENING A BIT THIS AFTERNOON AS THE
PRESSURE GRADIENT OVER THE AREA RELAXES. WITH THE ONSHORE FLOW...TIDAL
WATERS WILL CONTINUE TO PILE UP ALONG THE COAST...WITH WATER
LEVELS RUNNING ABOUT ONE TO TWO FEET ABOVE PREDICTED VALUES.
THESE ELEVATED WATER LEVELS WILL PERSIST THROUGH TONIGHT UNTIL
OFFSHORE FLOW DEVELOPS AS THE FRONT MOVES THROUGH THE REGION.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  77  67  73  58 / 100  60  60  40
LCH  79  69  76  61 / 100  60  40  20
LFT  80  70  74  61 / 100  90  80  30
BPT  79  68  76  61 / 100  40  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ027>033-041>045-
     052>055-073-074.

     COASTAL FLOOD ADVISORY UNTIL 6 AM CST SUNDAY FOR LAZ052>054-073-
     074.

TX...COASTAL FLOOD ADVISORY UNTIL 6 AM CST SUNDAY FOR TXZ215.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ180-201-215-216-
     259>262.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ450-452-
     455-472-475.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ470.

     GALE WARNING UNTIL 7 AM CDT THIS MORNING FOR GMZ470.

     SMALL CRAFT EXERCISE CAUTION THROUGH THIS EVENING FOR GMZ430-432-
     435.

&&
Hazardous weather outlook, Oct 31, 4:54 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
554 AM CDT SAT OCT 31 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
554 AM CDT SAT OCT 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS STORM SYSTEM APPROACHING THE REGION FROM THE WEST WILL
RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE OUTLOOK
AREA TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING
WINDS AND TORNADOES THE PRIMARY HAZARDS.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR THE RISK OF
LOCALLY HEAVY RAINFALL. RAINFALL TOTALS OF 2 TO 4 INCHES ARE
EXPECTED...WITH LOCALLY 4 TO 6 INCHES POSSIBLE. THE WATCH MAY NEED
TO BE EXTENDED THROUGH TONIGHT FOR PARTS OF EAST AND SOUTH CENTRAL
LOUISIANA.

A COASTAL FLOOD ADVISORY IS IN EFFECT. MODERATE TO STRONG ONSHORE
FLOW WILL RESULT IN TIDES RUNNING 1 TO 2 FEET ABOVE NORMAL...WITH
ACTUAL TIDES REACHING 3 TO 4 FT MLLW AT THE TIME OF PREDICTED HIGH
TIDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL MAY LINGER INTO SUNDAY
MORNING FOR PARTS OF SOUTH CENTRAL LOUISIANA. OTHERWISE...ONLY
LIGHT RAIN IS EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-011100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
554 AM CDT SAT OCT 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS STORM SYSTEM APPROACHING THE REGION FROM THE WEST WILL
RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE OUTLOOK
AREA TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH STRAIGHT
LINE WINDS AND WATERSPOUTS THE PRIMARY HAZARDS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS TODAY AS
SOUTH WINDS OF 15 TO 25 KNOTS WITH HIGHER GUSTS ARE EXPECTED.
WINDS SHOULD GRADUALLY DECREASE THROUGH THE DAY AS THE PRESSURE
GRADIENT WEAKENS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINE INTERESTS SHOULD BE ALERT FOR THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS TODAY AND TONIGHT.

13

In the hours before

Special weather statement, Oct 31, 2:54 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 AM CDT SAT OCT 31 2015

TXZ201-310945-
HARDIN TX-
354 AM CDT SAT OCT 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TYLER...NORTHWESTERN
ORANGE...NORTHWESTERN JEFFERSON...HARDIN AND SOUTHERN JASPER COUNTIES
UNTIL 445 AM CDT...

AT 353 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HIGHLANDS TO NEAR SOUR
LAKE...AND MOVING NORTHEAST AT 40 MPH.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... LUMBERTON...SILSBEE...KOUNTZE...SOUR
LAKE...SARATOGA... VILLAGE MILLS...BATSON AND HONEY ISLAND.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR SOUTHEASTERN
TEXAS.

LAT...LON 3053 9433 3026 9411 3022 9412 3020 9410
      3018 9416 3019 9418 3018 9419 3019 9421
      3018 9421 3017 9424 3017 9427 3014 9428
      3010 9435 3010 9441 3011 9443 3011 9460
      3035 9468
TIME...MOT...LOC 0853Z 236DEG 37KT 2984 9504 3020 9443

TINGLER

The radar

The Houston radar (KHGX), 98 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Hardin

When
October 31, 5:15 AM CST to 2:00 PM CST
Where
Hardin County, Sour Lake to Loeb
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Department of Highways
Coordinates
30.130, -94.400

Heavy rain moved into Hardin County early during the morning of the 31st. Flooding of roadways with water at least 2 feet deep was reported in Silsbee by 6:15 AM. By 10:51 AM the Department of Highways reported that most roads in the county had water covering them and water rescues were ongoing by 11 AM according to the county police department near Silsbee and Kountze. Around 50 houses in the county were flooded. By the end of the event Reeves Elementary in Silsbee received 9.0 inches, Kountze Elementary received 9.71 inches, 11.58 inches was reported from West Hardin High School in Saratoga, and 14.25 reported at Highway 105 at Pine Island Bayou near Batson.

Flash Flood, Jasper

When
October 31, 6:00 AM CST to 2:00 PM CST
Where
Jasper County, 1.9 mi N of Jasper to 7.31 mi WSW of Evadale
Cause
Heavy Rain
Reported by
Public
Coordinates
30.947, -93.996

Heavy rain moved into Jasper County early in the morning of the 31st. Flooding was reported along County Road 784 near Buna by 7 AM. Numerous roads were reported flooded through the rest of the morning in different sections of the county with some being impassable especially at low water crossings. A COCORAHS report from near Kirbyville reported 7 inches of rain during the morning.

Thunderstorm Wind, Jasper

When
October 31, 7:45 AM CST
Where
Jasper County, 0.87 mi E of Magnolia Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
30.732, -94.016

Multiple trees were blown down between Mount Union, Magnolia Springs, and Kirbyville. A metal roof was also blown off of a house with a few other utility buildings damaged during a thunderstorm.

Thunderstorm Wind, Newton

When
October 31, 7:50 AM CST
Where
Newton County, 1.25 mi SSW of Newton Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.864, -93.741

Trees and utility poles were reported down northeast of Newton along with a roof blown off a storage building.

Flash Flood, Newton

When
October 31, 8:17 AM CST to 2:00 PM CST
Where
Newton County, 10.25 mi WNW of Jamestown to 3.16 mi WSW of Call
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.939, -93.997

Heavy rain moved into Newton County during the morning of the 31st with flooding first reported at 9:17 AM with water covering Farm to Market 1004 near Call. Numerous other roads were flooded during the morning and early afternoon with some becoming impassable.

Flash Flood, Orange

When
October 31, 12:14 PM CST to 3:14 PM CST
Where
Orange County, 1.51 mi SSW of West Orange to 1.49 mi WNW of Kilowatt
Cause
Heavy Rain
Reported by
Public
Coordinates
30.110, -93.780

Heavy rain lingered over the City of Orange for a few hours. High rainfall rates produced significant street flooding around the city.

Flood, Hardin

When
October 31, 2:00 PM CST to 11:59 PM CST
Where
Hardin County, 2.18 mi SSW of Batson to 3.59 mi SW of Grayburg
Cause
Heavy Rain
Property damage
$250,000
Reported by
County Official
Coordinates
30.219, -94.609

As rainwater drained toward Pine Island Bayou and Black Creek flooding continued in south portions of Hardin County for a few days. Around 15 homes flooded in Pinewood Estates while Pine Island Bayou crested.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605299, 605300, 605304, 605305, 605302, 605303, 605319.